Alert archive / North Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 42, NWS Bismarck, ND

August 6, 2011Foster County, Stutsman County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Aug 6, 2011, 6:19 AM CDT for Foster County, Stutsman County, North Dakota. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2011, 6:19 AM CDT (11:19 UTC)
Expired
Aug 6, 2011, 11:07 AM CDT
In force
5 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties Foster County, ND, Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 129 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 7:16 AM CDTHEAVY RAIN 1.77Carrington, NDTHREE HOUR RAINFALL. 1.31 FELL IN ONE HOUR.
Aug 6, 8:30 AM CDTFLASH FLOOD5 Nw Kensal, NDHEAVY RAIN WASHED OUT A CULVERT UNDER THE CANADIAN PACIFIC RAILROAD TRACKS...AT A BRIDGE CROSSING THE JAMES RIVER. THE WASHOUT CAUSED TWO LOCOMOTIVES AND APPROXIMATELY 25 CARS TO DERAIL. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 131 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1712 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1712 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

476 
WGUS53 KBIS 061119
FFWBIS
NDC031-093-061730-
/O.NEW.KBIS.FF.W.0042.110806T1119Z-110806T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
619 AM CDT SAT AUG 6 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1230 PM CDT

* AT 615 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. RAINFALL RATES OF UP TO TWO INCHES PER HOUR ARE
  OCCURRING WITH THESE STORMS. SOILS IN THESE AREAS ARE
  ALREADY SATURATED FROM HEAVY RAIN OVER THE PAST TWO TO THREE
  WEEKS...WITH LITTLE CAPACITY TO HOLD ADDITIONAL RAINFALL.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL
  AREAS OF FOSTER AND NORTHERN STUTSMAN COUNTIES. HOWEVER SOME TOWNS 
  ARE LIKELY TO SEE FLOODING OF STREETS AND BASEMENTS AND LOCAL
  STREAMS WILL SEE RAPID RISES. TOWNS INCLUDED IN THE WARNING ARE
  BARLOW...BORDULAC...BUCHANAN...CARRINGTON...EDMUNDS...GRACE
  CITY...JUANITA...KENSAL...MELVILLE AND PINGREE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4694 9880 4716 9929 4733 9928 4733 9926
      4758 9927 4759 9864 4716 9859

$$

ABELING
1 follow-up statement
562 
WGUS73 KBIS 061607
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1107 AM CDT SAT AUG 6 2011

NDC031-093-061619-
/O.CAN.KBIS.FF.W.0042.000000T0000Z-110806T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FOSTER ND-STUTSMAN ND-
1107 AM CDT SAT AUG 6 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN STUTSMAN
AND FOSTER COUNTIES IS CANCELLED...

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE 
AFTERNOON. HOWEVER...THE THREAT FOR ADDITIONAL HEAVY RAIN AND 
RENEWED FLASH FLOODING HAS ENDED. OVERLAND FLOODING...ESPECIALLY 
ALONG TOWNSHIP ROADS AND SMALL CREEKS AND STREAMS...WILL CONTINUE 
TODAY AND TONIGHT. THIS FLASH FLOOD WARNING HAS BEEN REPLACED BY A 
NEW FLOOD WARNING FOR EASTERN WELLS...FOSTER...AND STUTSMAN 
COUNTIES...IN EFFECT UNTIL 11 AM CDT SUNDAY. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4694 9880 4716 9929 4733 9928 4733 9926
      4758 9927 4759 9864 4716 9859

$$

KINNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 4:30 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 6, 4:30 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
430 AM CDT SAT AUG 6 2011

.SHORT TERM...TODAY THROUGH SUNDAY...

MAJOR FORECAST CONCERN WILL BE THUNDERSTORM CHANCES...AND THE
POSSIBILITY OF MORE HEAVY RAINFALL TODAY. MODELS ARE IN FAIRLY GOOD
AGREEMENT...AND WILL USE A BLEND OF THEIR SOLUTIONS.

CURRENTLY...THE UPPER LEVEL LOW/TROUGH WAS OVER WESTERN NORTH
DAKOTA. A SURFACE LOW WAS ALONG THE BORDER OF CENTRAL NORTH AND
SOUTH DAKOTA...WITH A FRONTAL BOUNDARY EXTENDING WESTWARD FROM THE
LOW INTO SOUTHEASTERN MONTANA...AND EXTENDING EASTWARD INTO CENTRAL
MINNESOTA.

THE MODELS DEPICT THE UPPER LEVEL LOW/TROUGH MOVING EAST TO CENTRAL
NORTH DAKOTA BY DAYBREAK. BY NOON IT IS PROGGED TO BE NEAR
JAMESTOWN/DEVILS LAKE...AND BY EARLY EVENING IT IS FORECAST TO BE IN
THE RED RIVER VALLEY/WESTERN MINNESOTA. THE MODELS BRING THE SURFACE
LOW EASTWARD TODAY JUST AHEAD OF THE UPPER LEVEL LOW. THUS BY NOON
TODAY THE SURFACE LOW IS NEARING THE RED RIVER VALLEY AT THE BORDER
OF NORTH AND SOUTH DAKOTA. THE BEST CHANCE OF PRECIPITATION TODAY IS
ALONG AND NORTH OF THE SURFACE LOW...JUST AHEAD OF THE UPPER LEVEL
LOW. THUS HAVE BEST CHANCES WITH LIKELY THUNDERSTORMS IN EASTERN
PORTIONS OF CENTRAL NORTH DAKOTA...WITH LESSER CHANCES IN THE WEST.

NOT CONFIDENT ABOUT CHANCES IN WESTERN NORTH DAKOTA. STILL SEEING
PRECIPITABLE WATER VALUES OF AN INCH OR MORE FOR ALL OF NORTH
DAKOTA...INCLUDING THE WEST...EARLY THIS SATURDAY MORNING. H850
MOISTURE TRANSPORT IS DECENT ACROSS CENTRAL AND NORTHWESTERN NORTH
DAKOTA...AND REGIONAL RADARS DEPICTING CONTINUED THUNDERSTORM
DEVELOPMENT OVER NORTHERN AND EASTERN PARTS OF CENTRAL NORTH DAKOTA.
THUS WILL KEEP A MENTION OF THUNDERSTORMS IN THE WEST TODAY.

FLASH FLOOD WATCH CONTINUES THROUGH TODAY DUE TO THE POTENTIAL OF
HEAVY RAINFALL AMOUNTS OVER NEARLY SATURATED AREAS. FLASH FLOOD
GUIDANCE IS 0.5 TO 1 INCH IN PARTS OF WESTERN NORTH DAKOTA.

CLEARING SHOULD BEGIN IN THE WEST THIS AFTERNOON AND THE THREAT OF
THUNDERSTORMS SHOULD BE EAST OF THE FORECAST AREA COMPLETELY BY THIS
EVENING.

ONCE THE STORM EXITS THE STATE...SURFACE HIGH PRESSURE THAT IS
CURRENTLY CENTERED OVER MANITOBA WILL MOVE SOUTH INTO THE STATE. IT
WILL BE SHORT-LIVED AS THE HIGH MOVES EAST ON SUNDAY WITH THE NEXT
SURFACE TROUGH DEVELOPING OVER EASTERN MONTANA. KEPT A SLIGHT CHANCE
OF THUNDERSTORMS IN THE WEST SUNDAY AHEAD OF THE LOW PRESSURE TROUGH
IN EASTERN MONTANA.

HUMIDITY WILL STILL BE RELATIVELY HIGH TODAY WITH DEWPOINTS IN THE
60S...BUT AS THE LOW/TROUGH MOVES EAST AND THE SURFACE HIGH MOVES
SOUTH FROM MANITOBA...DEWPOINTS SHOULD DROP INTO THE 50S.

TEMPERATURES WILL LIKELY REMAIN IN THE 70S DUE TO CLOUD COVER AND
RAIN...WITH LOWS TONIGHT IN THE 50S. MOSTLY SUNNY...WARM...AND DRIER
ON SUNDAY WITH HIGHS MAINLY IN THE 80S.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY
THE EXTENDED PERIOD WILL BRING A COOLING TREND WITH THE PASSAGE OF A
COLD FRONT ON MONDAY FOLLOWED BY HIGH PRESSURE TUESDAY AND
WEDNESDAY. HIGH TEMPERATURES ARE EXPECTED TO RANGE FROM THE 70S TO
AROUND 80. THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND
MONDAY WITH THE COLD FRONTS PASSAGE...THEN A DRY PERIOD TUESDAY AND
WEDNESDAY WITH THE SURFACE HIGH. BY THURSDAY AND FRIDAY=Y WILL BE
GETTING ON THE BACKSIDE OF THE HIGH AND ALONG WITH THE APPROACH OF A
SHORTWAVE BY THE END OF THE WEEK WILL BE PICKING UP ANOTHER CHANCE
OF THUNDERSTORMS BY THE END OF THE WEEK.

&&

.AVIATION...AT 09Z/4 AM CDT...A STATIONARY FRONTAL BOUNDARY EXTENDED
ACROSS THE SOUTH DAKOTA BORDER. LOW LEVEL SOUTHEAST FLOW OVER THE
FRONTAL BOUNDARY WAS CREATING LIFT AND PRODUCING SHOWERS AND
THUNDERSTORMS ACROSS EASTERN AND NORTHERN NORTH DAKOTA. ABUNDANT LOW
LEVEL MOISTURE WILL CONTRIBUTE TO THE FORMATION OF STRATUS CLOUDS
BETWEEN 2 AND 4 THOUSAND AGL SATURDAY. CEILINGS BELOW 1 THOUSAND AGL
ARE LIKELY AT KDIK DUE TO THE HIGHER ELEVATIONS AND UPSLOPE FLOW
THROUGH 15Z. NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED AT
KISN/KMOT/KJMS THROUGH 00Z...DIMINISHING AND ENDING AFTER 00Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR NDZ001>005-009>013-
017>023-025-031>037-040>048-050-051.

&&

SHORT TERM...JV
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Aug 6, 4:40 AM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
440 AM CDT SAT AUG 6 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-070945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
440 AM CDT SAT AUG 6 2011 /340 AM MDT SAT AUG 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH REMAINS IN EFFECT TODAY...WITH LOCALLY HEAVY
RAIN POSSIBLE...ESPECIALLY NORTH AND EAST OF THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES OF THUNDERSTORMS ARE IN THE FORECAST SUNDAY AND
MONDAY...THEN AGAIN WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:45 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder30 min
Aug 5, 9:21 PM CDTAreal Flood WarningBISBillings, Dunn, Stark17 hr
Aug 5, 11:27 PM CDTAreal Flood AdvisoryBISFoster, Stutsman6 hr
Aug 6, 5:40 AM CDTAreal Flood AdvisoryBISFoster, Stutsman, Wells6 hr
Aug 6, 10:53 AM CDTAreal Flood WarningBISFoster, Stutsman, Wells48 hr

Nearby

Flash Flood Warnings in North Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.